Kentucky, 2008

Flash Flooding and Flooding in Kentucky, December 11, 2008

December 11, 2008 · NWS JKL · 4 events in 1 county or zone

A complex storm system brought one and one half to three inches of rain to portions of Eastern Kentucky on December 11th. This led to flash flooding across portions of Letcher County in the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A complex storm system brought one and one half to three inches of rain to portions of Eastern Kentucky on December 11th. This led to flash flooding across portions of Letcher County in the evening hours. The flash flooding transitioned to areal flooding on December 12th. Also, flooding due to the Cumberland River at Barbourville running high occurred in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 11, 4:42 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 11, 4:42 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EST THU DEC 11 2008

.SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED

DRY SLOT HAS WORKED INTO MOST OF THE FORECAST AREA WITH THE SOLID
PRECIP SHIELD SHIFTING TO OUR NORTH. HAVE ALLOWED THE WSW FOR
FREEZING RAIN IN THE NORTH TO EXPIRE...SINCE MOST PRECIP HAS MOVED
OUT FOR THE TIME BEING...AND A CHANGEOVER TO SNOW IS CURRENTLY
HAPPENING. SNOW SHOULD NOT BE ENOUGH THERE TO WARRANT AN ADVISORY.

DEFORMATION ZONE/WRAP AROUND PRECIP ON BACK SIDE OF THE STORM SYSTEM
WILL AFFECT THE REGION DURING THE NIGHT...ESPECIALLY THE SE PART OF
THE AREA. COLDER AIR ARRIVING FROM THE NORTH IS DISPLACING THE VERY
WARM ELEVATED LAYER WHICH WAS PRESENT DURING THE DAY. THIS WILL BRING
THE CHANGE TO SNOW QUICKLY SE TO THE VA BORDER BY ABOUT 8 PM. THIS
WILL ALLOW UP TO A COUPLE OF INCHES OF SNOW ACCUMULATION...
ESPECIALLY OVER HIGH TERRAIN WHERE FREEZING TEMPERATURES ARRIVE
FIRST. A WSW FOR SNOW HAS BEEN ISSUED FOR BELL TO JOHNSON COUNTY
SOUTHEASTWARD FROM 6 PM TO 6 AM TONIGHT.

MOISTURE IS EXPECTED TO LINGER AT LOW LEVELS BENEATH AN INVERSION ON
FRIDAY...LIKELY RESULTING IN CLOUDINESS. ALTHOUGH...THE CLOUDS
SHOULD BEGIN TO ERODE DURING THE DAY...ESPECIALLY IN THE WEST.

.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/

THE PERIOD SHOULD START OFF QUIET WITH HIGH PRESSURE IN CONTROL. THE
HIGH WILL DRIFT EAST TO THE ATLANTIC COAST OVER THE WEEKEND. COULD
BE SOME MID LEVEL CLOUDS MOVING THROUGH LATE SATURDAY AND SATURDAY
NIGHT WITH A VERY WEAK H5 WAVE. THE NEXT CHANCE FOR PRECIP SHOULD
ARRIVE MONDAY...AS A COLD FRONT APPROACHES FROM THE WEST. GENERALLY
WENT CLOSER TO THE GFS ENSEMBLES...WHICH HAD GOOD AGREEMENT WITH HPC
GUIDANCE. THE FRONT SHOULD SLIDE THROUGH MONDAY NIGHT. THE FRONT IS
EXPECTED TO STALL JUST TO OUR SOUTH...WITH WAVES OF LOW PRESSURE
MOVING ALONG IT FROM TIME TO TIME. IMPOSSIBLE TO TIME EACH WAVE AS
IT MOVES ALONG THE FRONT...SO ENDED UP WITH A PROLONGED PERIOD OF
CHANCE POPS. FOLLOWING THE ENSEMBLE TEMPERATURES...COULD BE SOME
SNOW MIXING IN AT TIMES...ESPECIALLY NORTH OF THE HAL ROGERS
PARKWAY...FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT. OPERATIONAL RUNS
OF THE ECMWF AND GFS ARE LESS FAVORABLE FOR THIS...BUT PREFER THE
SLIGHTLY COOLER ENSEMBLES.

&&

.AVIATION.../18Z TO 18Z/

RAIN CONTINUES ACROSS THE TAF SITES...WITH WIDESPREAD IFR TO LIFR
CONDITIONS. A SURFACE LOW WAS MOVING NORTHEAST FROM THE GULF COAST
STATES. THIS RAIN WILL CONTINUE THROUGH THE AFTERNOON...AND COULD BE
BRIEFLY FZRA OR IP AT TIMES ON THE RIDGE TOPS LIKE JKL. RAIN SHOULD
CHANGE OVER TO SNOW LATE THIS AFTERNOON INTO THIS EVENING AS THE LOW
MOVES TO THE VIRGINIA COAST...AND COLDER AIR ALOFT MOVES IN. SHOULD
SEE IFR TO LIFR CONDITIONS CONTINUING AS THE CHANGEOVER OCCURS...AND
SOME PATCHY -FZDZ MAY OCCUR AFTER THE SNOW ENDS. MOST OF THE PRECIP
SHOULD BE DONE BY FRIDAY MORNING...WITH LOW CIGS IN THE IFR RANGE
LINGERING INTO EARLY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR KYZ087-088-107-
109-110-112-113-115-117>120.

&&

SHORT TERM...HAL
LONG TERM....WJM
AVIATION...WJM
Hazardous weather outlook, Dec 11, 5:01 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EST THU DEC 11 2008

KYZ044-050>052-058>060-068-069-104-106-108-111-114-116-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-WOLFE-LEE-OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...CAMPTON...
BEATTYVILLE...BOONEVILLE...MANCHESTER
501 PM EST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW WILL FALL AT MOST LOCATIONS...BUT ANY ACCUMULATIONS SHOULD BE AN
INCH OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ087-088-107-109-110-112-113-115-117>120-121200-
BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
501 PM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW IS EXPECTED TONIGHT...WITH ACCUMULATIONS OF UP TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT.

KYZ079-080-083>086-121200-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE
501 PM EST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW IS LIKELY TONIGHT BUT ANY ACCUMULATION SHOULD BE AN INCH OR
LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, Dec 11, 2:46 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EST THU DEC 11 2008

KYZ058-068-069-079-080-083>088-106>120-112300-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
246 PM EST THU DEC 11 2008

RAIN WILL CONTINUE TO FALL AT TIMES THROUGH THE AFTERNOON WITH A
LAYER OF COLDER AIR WORKING INTO THE REGION AT HIGHER ELEVATIONS.
AS A RESULT...RAIN HAS BEGUN TO FREEZE ON RAISED SURFACES AT
ELEVATIONS ABOVE 1500 FEET NEAR THE MOUNTAIN PARKWAY AND ELEVATIONS
ABOVE 2500 FEET NEAR THE TENNESSEE AND VIRGINIA BORDER COUNTIES.
THESE ELEVATIONS ARE BASED ON REPORTS RECEIVED BY COUNTY DISPATCH
CENTERS AND COOPERATIVE OBSERVERS.

EXPECT RAIN TO BEGIN CHANGING OVER TO SNOW LATE THIS AFTERNOON NORTH
OF THE MOUNTAIN PARKWAY...THEN CHANGING OVER LATER THE FARTHER SOUTH
YOU GET. ICE IS MORE LIKELY TO ACCUMULATE ON ELEVATED SURFACES...
ALTHOUGH A SLICK SPOT OR TWO ON THE ROADWAYS CANNOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

SCHOETTMER
Special weather statement, Dec 11, 5:41 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EST THU DEC 11 2008

KYZ052-058>060-068-069-079-080-083>086-104-106-108-111-114-116-
121000-
ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-WOLFE-LEE-OWSLEY-CLAY-
INCLUDING THE CITIES OF...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...CAMPTON...BEATTYVILLE...BOONEVILLE...MANCHESTER
541 PM EST THU DEC 11 2008

SNOW HAS STARTED TO MIX IN WITH RAIN AND WILL CHANGE OVER TO ALL
SNOW BY 8 PM. UP TO ONE INCH OF SNOW IS POSSIBLE WITH THE GREATEST
AMOUNTS EXPECTED AT ELEVATED LOCATIONS. THE SNOW IS EXPECTED TO END
DURING THE OVERNIGHT HOURS. INITIALLY...SNOW WILL MAINLY STICK ON
GRASSY AREAS AND ON BRIDGES AND OVERPASSES. AS THE EVENING
PROGRESSES...IT MAY CAUSE SOME SLICK SPOTS ON UNTREATED ROADWAYS.
MOTORIST SHOULD EXERCISE CAUTION AS ROAD CONDITIONS COULD
VARY...ESPECIALLY WHEN GOING UP HILL.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

JJ

The radar

The Jackson,KY radar (KJKL), 73 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Letcher

When
December 11, 6:20 PM EST to 6:50 PM EST
Where
Letcher County, Gordon to 2.14 mi NE of Gordon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.980, -83.020

State police reported that the Gordon Fire Dept had at least 6 inches of running water over the road at the intersection of Highways 17786 and 160.

Flash Flood, Letcher

When
December 11, 7:05 PM EST to 7:45 PM EST
Where
Letcher County, Colson to 1.75 mi SE of Whitesburg Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.220, -82.830

Kentucky State Police reported 6 to 8 inches of running water over Highway 7 near Apple Tree Branch.

Flood, Letcher

When
December 11, 8:05 PM EST to 10:30 PM EST
Where
Letcher County, Blackey to 1.71 mi SE of Letcher
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.130, -82.980

Portions of Highway 7 South near Blackey was under 6 to 8 inches of standing water. Water levels have started to recede. There was also some water covering low water crossings in Fleming-Neon along Highway 317.

Flood, Letcher

When
December 11, 9:50 PM EST to 11:30 PM EST
Where
Letcher County, Jenkins to 1.5 mi NNE of Payne Gap
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.170, -82.620

There were 6 to 8 inches of standing water over portions of Highway 80 east and west in the vicinity of Jenkins.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140335, 140336, 140338, 140339.